Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS El Paso, TX

July 10, 2018Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 10, 2018, 1:51 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 1:51 PM MDT (19:51 UTC)
Expired
Jul 10, 2018, 4:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 127 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS54 KEPZ 101951
FFWEPZ
TXC229-102245-
/O.NEW.KEPZ.FF.W.0007.180710T1951Z-180710T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
151 PM MDT TUE JUL 10 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Hudspeth County in southwestern Texas...

* Until 445 PM MDT.

*At 151 PM MDT, doppler radar estimated up to two inches of rainfall 
from a strong storm just east of Finlay. This will cause flash 
flooding along Arroyo Balluco between the Finlay and Malone 
mountains in this area. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of central 
  Hudspeth County.

* Additional rainfall amounts of one inch or more is possible in the 
  warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3112 10566 3114 10567 3117 10567 3126 10561
      3129 10556 3128 10553 3118 10563 3117 10566
      3114 10566 3113 10565 3111 10564

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:55 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 2:55 AM MDT, 10 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
255 AM MDT Tue Jul 10 2018

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next seven days. Locally heavy rains
are possible which may cause flooding over a few locations.

&&

.DISCUSSION...
Monsoonal weather situation will persist over much of the forecast
period. At the surface broad area of low pressure associated with
thermal/heat low will cover much of the western United States
with high pressure over the southern plains and central Texas most
of the period. This pattern will induce easterly...southeast and
southerly winds in the boundary layer with transport of abundant
moisture sustaining dewpoints in the 50s and lower 60s most
locations. In the upper levels large ridge aloft will be aligned
on an east to west axis from the mid west across the central
Rockies into the Great Basin. Resultant circulation will support
south to southeast flow around 700 mb much of the period with
attendant moisture transport. In addition weak disturbances from
the east will occasionally move into the CWA.

Precipitable water should therefore stay above normal and range
from around 1.2 to 1.5 inches. Extensive cloud cover will limit
diurnal warming but little convective inhibition expected and
afternoon CAPE's forecasted to be around 600 to 1200 J/kg. the
limited heating plus areas of upslope flow around high terrain
should therefore prove sufficient for generally scattered storm
coverage with any embedded upper waves further enhancing
activity.

The high water vapor content plus slow storm movement and indicate
potential for heavy rains over several areas each day, especially
given the wind profiles occasionally favor some back building of
convective cells. Thus primary weather hazard will be flash
flooding.

Longer range guidance show upper ridge to the north dropping
southward. This may cause some decrease in storm coverage early
next week.

&&

.AVIATION...valid 10/12z-11/12z.
Moist unstable air will continue flowing into the region with a
few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms. Otherwise skies generally SCT-BKN040-060 and BKN-
OVC070-120. Winds speeds mostly 5-15kt with gusts to 30 kt near
thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next five days. Locally heavy rains
are possible which may cause flooding over a few locations.
Temperatures will remain around 5 degrees below normal with wind
speeds around 5 to 15 mph each day. Overall situation should
reduce the fire danger across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  90  72 /  30  40  20  30
Sierra Blanca           86  66  88  67 /  30  40  30  30
Las Cruces              87  67  88  68 /  30  40  20  40
Alamogordo              86  68  88  69 /  30  30  20  30
Cloudcroft              63  49  66  53 /  40  40  40  50
Truth or Consequences   87  68  88  69 /  20  30  30  30
Silver City             80  59  80  62 /  40  50  50  40
Deming                  87  67  88  67 /  30  40  30  30
Lordsburg               87  68  87  67 /  40  50  40  40
West El Paso Metro      89  70  89  72 /  30  40  20  30
Dell City               89  67  91  68 /  30  40  30  30
Fort Hancock            89  70  91  71 /  30  40  30  30
Loma Linda              84  64  86  66 /  30  40  30  30
Fabens                  89  68  90  69 /  30  40  20  30
Santa Teresa            88  68  90  70 /  30  40  20  30
White Sands HQ          87  69  88  71 /  30  40  20  40
Jornada Range           88  66  89  68 /  30  40  20  40
Hatch                   88  67  89  68 /  30  40  20  40
Columbus                89  70  90  69 /  30  40  30  30
Orogrande               87  69  89  71 /  30  40  20  30
Mayhill                 71  55  75  57 /  40  40  40  40
Mescalero               72  55  76  57 /  40  40  40  50
Timberon                71  54  75  57 /  40  40  40  40
Winston                 80  56  81  58 /  30  30  50  40
Hillsboro               84  62  84  64 /  40  50  50  40
Spaceport               86  66  87  68 /  20  30  20  30
Lake Roberts            80  52  79  54 /  40  50  50  40
Hurley                  83  60  82  63 /  40  50  40  40
Cliff                   86  60  84  59 /  40  50  50  50
Mule Creek              84  60  83  63 /  40  50  40  50
Faywood                 83  63  83  64 /  40  50  40  40
Animas                  88  67  87  66 /  40  50  40  40
Hachita                 87  66  87  66 /  40  50  40  40
Antelope Wells          87  66  87  65 /  40  50  40  40
Cloverdale              84  63  83  63 /  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:34 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jul 10, 3:58 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.